Leflunomide, mad dreams and rising blood pressure

I'm into my 2nd week of leflunomide now after coming off mtx in January due to side effects. I've been feeling ok but having a few issues which concern me. The first thing I noticed were very vivid dreams. I wake up feeling almost exhausted from them as it's like leading a full life in the day and another at night when asleep! When I wake at night it's difficult to get back to sleep also because of throbbing pains in my calves. They're not too bad but something which didn't happen prior to starting this drug.

While reading the leaflet to check out known side effects of leflunomide I noted that blood pressure should be monitored as it can cause a rise so I got out my trusty Lloyds Pharmacy monitor. I was rather disturbed to see that my usual normal 120/70 bp is now 140/93! I'm thinking this is a little high and have made an appointment to see my GP later today to discuss monitoring. Have other leflunomide users had experience of this?

So at the moment I'm feeling a little depressed about things. I think we all find it scary when starting a new drug and read all the horrible info on the accompanying leaflet. Now I'm thinking I've probably started down the route of needing extra drugs to combat the side effects of the scary drugs which I hate taking in the first place. Then I remind myself that without the scary drugs I'd probably be in a worse state and the disease itself would wreak havoc on my joints and organs so it's best just to hop on the drug merry go round and convince myself to stop worrying....easier said than done.

Today I'm taking my Dad to Broadgreen hospital as he's going in for a valve replacement op. Mum phoned yesterday with an absolutely stinking cold and agreed that she shouldn't accompany Dad to the hospital as the last thing anyone in a cardiac care unit needs is Mum's virus. I feel awful now as I know how upset Mum is and want to go and give her a cuddle but at the same time I'm scared of catching her virus so soon after starting a new drug.

There's just so much worrying me at the moment it makes my head hurt. Hoping my next blog can be a little more positive...Suppose I better get ready now for my Dr's appointment.

8 Replies

oldestnewest
  • Hello

    Depending on the medications you take, if you miss a dose especially at night you can go through a night of horrendous nightmares.

    This happens with my Medications and now my wife asks at a given time before bed if I have taken my medications. Had same a couple of nights ago when away for weekend

    Your blood pressure is near border limit, It needs to be confirmed, you will need to discuss this with the RA Nurse.one on the phone or get the GP to confirm it, the home kits for this may not be accurate as such, so confirm.

    Good Luck

    BOB

  • Thanks Bob, been to the Gp's and he ot a very respectable 128/73 when he took it. Think maybe it's time to buy a new monitor!

  • Hi Paulywoo, I am taking this drug and have been for the past couple of years. For my sins, I had high blood pressure before starting this but knew full well that it would still increase. I was already taking medication for the high blood pressure, as it increased more with Lefl. my GP increased the dosage and I am still on the high dosage, but it has brought it down to an acceptable level. I hope this helps you to make a decision.

    As to your parents, I hope that the operation for your dad runs smoothly and he will feel better for it afterwards. For your mum she will know that you will want to hug her and will fully appreciate that you are unable and will be more than happy that you are able to do what you can for your dad in her place. Take care. xx

    Forgot to mention that I do not have nightmares, so not sure if it comes with the territory.

  • Thanks for your reply George. I think with all that's going on at the moment I had a little meltdown this morning but now I've spoken to the Dr I'm feeling a little better. It looks like my monitor may have given up the ghost and a trip back to Lloyds for a new one is needed.

    Good to hear that you were able to stay on the high dose of lefl with an increase in your blood pressure meds. I hope it continues working for you. I'm just grabbing a quick sandwich then taking Dad to the hospital. Don't know what Mum was thinking of asking me to do it as I'm a big wet blanket and not much use to anyone in a crisis.

    Luckily my dreams are more epic adventures rather than nightmares. I must admit my nocturnal life is far more exciting than real daytime life but I just find it a little exhausting as my mind doesn't appear to rest properly. x

  • Hi Paula everybody's entitled to a little melt down hun now and again xx Its all a catch 22 - I often panic about being on biologics , google everything convince myself I've got everything, cry, go to bed and then I'm ok again the next day and feel positive again !! I don't think we'd be normal if we were blasé about everything and you are also worried about your Dad so stress could be the dream thing maybe. Hope he gets on ok lovely take care and I'm glad your blood pressure behaved today ! Claire xx

  • Hi Claire, I'm glad it's not just me that likes to consult Dr Google and self diagnose! Sometimes I wonder if the internet is a blessing or a curse but it sure beats having to walk to the library and browse the encyclopaedia Brittanica for information. Hope you're keeping well? It sure helps now that the evenings are a little lighter. x

  • Hi paulywoo...it sounds like you have alot going on at the mo. Its very scary starting a new drug...hope things settle down and this drug works out for you.

    I live on my iPad I google everything...I scare myself at times...but then there's alot of good advice.

    Hope your dads op goes well and your mams ok. Why everything happens all together...and strange how our minds work...but some days we find the strength and other days...are a struggle.

    Hope everything works out for you sending you big hugs Nicola xxx

  • Thanks Nicola, hugs are always very welcome x

You may also like...